Louisiana, 2020Hail and Damaging Wind in Louisiana, March 28, 2020
March 28, 2020 · NWS JAN · 2 events in 1 county or zone
As a low pressure system slowly moved across the Midwest on March 28th, thunderstorms developed along a cold front as it moved into warm, moist air across the South. These storms moved across northeast Louisiana early in the evening and produced some hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a low pressure system slowly moved across the Midwest on March 28th, thunderstorms developed along a cold front as it moved into warm, moist air across the South. These storms moved across northeast Louisiana early in the evening and produced some hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 28, 4:35 PM CST, 2 hours 36 minutes earlier.
Area forecast discussion, Mar 28, 4:35 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
535 PM CDT Sat Mar 28 2020
.UPDATE...
Updated for 00Z aviation discussion
&&
.AVIATION...
00Z TAF discussion:
VFR conditions are prevailing late this afternoon across the
region. However, this will change as a band of showers and
embedded thunderstorms tracks from west to east across the state.
This will impact sites starting around 01Z in the west through
09z/12z in the east. This will result in ceilings dropping into
the MVFR to IFR range, potentially lower in heavier downpours. Vis
will also be restricted. Each site should only see these
conditions briefly before a return to VFR flight categories occurs
following frontal passage. Winds will shift out of the west and
then north with sustained speeds around 5-9kts. VFR conditions
should prevail on Sunday. /28/
&&
.DISCUSSION...
Tonight and Sunday...High pressure will continue weakening over the
region, as a deepening closed low aloft lifts northeast from the
Central Plains towards the Great Lakes region overnight. As a
surface low does likewise, it will drag a cold front east into and
through the forecast area this evening into Sunday morning. Chances
for showers and thunderstorms will increase west to east across the
CWA beginning late this afternoon, with the best rain chances
expected this evening into late tonight, and chances finally coming
to an end across southeast portions of the CWA late Sunday morning.
The potential for severe storms remains possible late this afternoon
into tonight as the front approaches and later moves through the
area overnight. Damaging winds of 60-70 mph, quarter size hail, and
tornadoes will be possible, especially over the northwest Delta
region where the better combination of forcing, instability, and
wind shear exists. There, a "Slight Risk" for severe storms resides
from late this afternoon into tonight. Across much of the remainder
of the CWA, a "Marginal Risk" for isolated severe storms exists from
late this afternoon through tonight. Damaging wind gusts and hail
up to the size of quarters are possible, and a tornado cannot be
ruled out. As the front progresses further east through early
Sunday morning, the better forcing will reside north of the CWA and
instability will be waning. As a result, storm intensity is
currently expected to be on the downtrend as the front moves into
East Central and Southeast Mississippi.
Sunday, winds will eventually become more northwesterly behind the
front as high pressure builds back into the region. A return to
quiet weather is expected. Cooler drier conditions will exist during
the day under partly to mostly sunny skies. Highs will range from
the lower 70s to around 80s. /19/
Sunday night through Saturday...High pressure will continue from
Sunday night into Monday morning, but a fast-moving significant
shortwave trough expected to move across the Lower Mississippi
Valley region later Monday into Tuesday time frame. The wave
will induce a low pressure system, the center of which should move
roughly along the I-20 corridor bringing the warm sector into
southern portions of the forecast area.
Strong moisture transport should bring fairly widespread
convective precipitation along/north of the warm front with the
best low level theta-e advection and frontogenesis still expected
to focus over the Delta and into northern portions of the
ArkLaMiss region. Some threat for heavy rainfall could evolve in
this area and will monitor for eventual inclusion in the HWO.
In terms of severe weather, we have a slight/marginal risk for
portions of the area, and this is somewhat conditional given the
questionable quality of the low level airmass somewhat disjointed
setup with greater ascent and convective potential displaced to
the north of the suppressed, richer boundary layer moisture to the
south. In any case, there will be very strong wind shear that
result in an increasing severe threat if BL moisture quality is
greater than forecast. Also, forecast soundings do not suggest BL
stability would be enough to completely impede surface-based
severe weather.
In the wake of the early week storm system, expect a dry, quiet
stretch of weather to persist for the mid to late week as high
pressures returns. Temperatures should be near climatological
normal with highs getting into the mid-upper 60s/lower-mid 70s
while lows range from the mid 40s to lower 50s for the most part.
If skies manage to stay clear, low temperatures could be a bit
cooler than forecast, but guidance suggests there will be a
threat for thick cirrus to develop Wed night. Going into next
weekend, we could see the next shortwave trough bring increasing
rain chances to the ArkLaMiss. This system should be fairly
suppressed with not much chance for very impactful weather. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 59 79 58 75 / 86 9 21 37
Meridian 63 79 57 76 / 81 17 15 23
Vicksburg 58 76 59 73 / 92 6 23 54
Hattiesburg 66 80 61 79 / 63 18 9 20
Natchez 59 78 60 75 / 82 8 23 55
Greenville 55 72 56 69 / 100 1 26 62
Greenwood 57 74 57 71 / 100 4 25 50
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
28
Hazardous weather outlook, Mar 28, 2:37 PM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
337 PM CDT Sat Mar 28 2020
ARZ074-075-LAZ007>009-015-MSZ018-019-025-034-035-040-041-291100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey-
337 PM CDT Sat Mar 28 2020
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.
.DAY ONE...Tonight and Sunday...
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Through the remainder of this afternoon
Severe thunderstorms are possible late this afternoon through
tonight. Some thunderstorms could produce damaging winds of 60 to
70 mph and quarter size hail. Tornadoes are also possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
Weak trees and limbs may break and fall due to sustained winds
around 20 mph and wind gusts up to 35 mph. High profile vehicles
could also be affected.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Sunday night through Friday...
Severe thunderstorms are possible Monday night over much of the
outlook area. This severe weather potential is still a few days
away. Please continue to monitor future outlooks, as both
timing and threat areas will likely be adjusted.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Monday through Monday
night.
MSZ030>033-037>039-042>046-048>050-053-054-059-291100-
Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Claiborne-
Copiah-Jefferson-
337 PM CDT Sat Mar 28 2020
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi, and
southwest Mississippi.
.DAY ONE...Tonight and Sunday...
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight
Isolated severe thunderstorms are possible late this afternoon
through tonight. Some storms could produce damaging wind gusts
and hail to the size of quarters. A tornado cannot be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Sunday night through Friday...
Severe thunderstorms are possible Monday night over much of the
outlook area. This severe weather potential is still a few days
away. Please continue to monitor future outlooks, as both
timing and threat areas will likely be adjusted.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Monday through Monday
night.
MSZ026>029-036-291100-
Grenada-Carroll-Montgomery-Webster-Holmes-
337 PM CDT Sat Mar 28 2020
This hazardous weather outlook is for portions of central
Mississippi, and north central Mississippi.
.DAY ONE...Tonight and Sunday...
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight
Severe thunderstorms are possible late this afternoon through
tonight. Some thunderstorms could produce damaging winds of 60 to
70 mph and quarter size hail. Tornadoes are also possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Sunday night through Friday...
Severe thunderstorms are possible Monday night over much of the
outlook area. This severe weather potential is still a few days
away. Please continue to monitor future outlooks, as both
timing and threat areas will likely be adjusted.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Monday through Monday
night.
LAZ016-023>026-MSZ047-060-291100-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren-Adams-
337 PM CDT Sat Mar 28 2020
This hazardous weather outlook is for portions of northeast
Louisiana, southwest Mississippi, and west central Mississippi.
.DAY ONE...Tonight and Sunday...
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Through the remainder of this afternoon
Isolated severe thunderstorms are possible late this afternoon
through tonight. Some storms could produce damaging wind gusts
and hail to the size of quarters. A tornado cannot be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
Weak trees and limbs may break and fall due to sustained winds
around 20 mph and wind gusts up to 35 mph. High profile vehicles
could also be affected.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Sunday night through Friday...
Severe thunderstorms are possible Monday night over much of the
outlook area. This severe weather potential is still a few days
away. Please continue to monitor future outlooks, as both
timing and threat areas will likely be adjusted.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Monday through Monday
night.
MSZ051-052-055>058-061>066-072>074-291100-
Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
337 PM CDT Sat Mar 28 2020
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.
.DAY ONE...Tonight and Sunday...
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday night through Friday...
Severe thunderstorms are possible Monday night over much of the
outlook area. This severe weather potential is still a few days
away. Please continue to monitor future outlooks, as both
timing and threat areas will likely be adjusted.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday
through Monday night.
19
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
due to sustained winds over 35 mph and potential wind gusts
greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
to sustained winds ranging from 25 to 35 mph and potential for
wind gusts over 40 mph. Travel will also be difficult for those
in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
sustained winds up to 25 mph and wind gusts around 35 mph.
High profile vehicles could also be affected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Mar 28, 5:39 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
639 PM CDT Sat Mar 28 2020
MSZ018-290030-
Bolivar MS-
639 PM CDT Sat Mar 28 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOLIVAR COUNTY UNTIL 730
PM CDT...
At 638 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 6 miles south of Elaine to 7 miles
northeast of Lucca Landing to 7 miles north of Montrose. Movement was
northeast at 55 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Gunnison around 655 PM CDT.
Deeson around 700 PM CDT.
Scott around 705 PM CDT.
Benoit around 710 PM CDT.
Other locations impacted by these storms include Beulah, Duncan and
Alligator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Tornado Watch remains in effect until 200 AM CDT for southeastern
Arkansas...and northwestern Mississippi.
LAT...LON 3412 9066 3353 9104 3353 9122 3360 9113
3362 9113 3370 9122 3366 9109 3368 9103
3372 9106 3373 9115 3378 9099 3389 9105
3393 9101 3397 9109 3396 9097 3403 9089
3409 9087 3412 9095
TIME...MOT...LOC 2338Z 225DEG 50KT 3421 9086 3378 9112 3339 9145
TWThunderstorm Wind, Richland
- When
- March 28, 7:11 PM CST
- Where
- Richland County, 0.69 mi N of Mangham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.310, -91.780
Two trees were blown down in Mangham.
Hail, Richland
- When
- March 28, 7:25 PM CST
- Where
- Richland County, 1.78 mi W of Delhi
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.446, -91.530
A motorist encountered hail up to the size of quarters falling while driving on Interstate 20 near Delhi.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Arkansas, March 28, 202022 injured · $300 million · EF3 · 4 events
- Flash Flooding and Hail in Pennsylvania, March 28 to 29, 20201 death · $301,000 · 2.5 in hail · 58 events
- Tornado and Flash Flood in Indiana, March 28, 20202 injured · $2.1 million · EF2 · 4 events
- Tornado and Hail in Tennessee, March 28 to 29, 20201 injured · $7.3 million · EF0 · 48 events
- Tornadoes and Hail in Kentucky, March 28, 2020$516,000 · EF2 · 8 events
- Flash Flooding and Hail in Indiana, March 28 to 29, 2020$408,000 · 1.75 in hail · 45 events
- Hail and Damaging Winds in Mississippi, March 28 to 29, 2020$1.3 million · 2.75 in hail · 13 events
- Tornadoes and Hail in Iowa, March 28, 20201 injured · $245,000 · EF1 · 8 events
- Tornadoes in Illinois, March 28, 2020$400,000 · EF1 · 3 events
- Tornadoes and Hail in Iowa, March 28, 2020$200,000 · EF1 · 12 events
- Tornado in Arkansas, March 28, 2020$200,000 · EF1 · 1 event
- Tornado in Wisconsin, March 28, 2020$180,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 873713, 881257.